Wyoming, 2020

Blizzard and Heavy Snow in Wyoming, February 2 to 4, 2020

February 2 to 4, 2020 · NWS CYS · 12 events in 12 counties and zones

Heavy snow occurred across much of southeast Wyoming with blizzard conditions near Arlington and Rawlins on Interstate 80.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow occurred across much of southeast Wyoming with blizzard conditions near Arlington and Rawlins on Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 3:46 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 2, 3:46 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
346 PM MST Sun Feb 2 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM MST Sun Feb 2 2020

...AREAS OF FOG AND FREEZING DRIZZLE TONIGHT WITH SNOW BECOMING
MORE WIDESPREAD NORTH OF INTERSTATE 80 EARLY MONDAY MORNING...

Complicated winter storm is still on track for the region, with
patchy dense fog and freezing drizzle still the mainly concerns
within the next 6 to 12 hours. Impacts will gradually transition
with more focus on snow, blowing and drifting snow, and slick and
dangerous roads through the day on Monday, as early as midnight to
6 am for locations well north of Interstate 80 towards Muddy Gap
and Douglas Wyoming.

Current visible satellite loop shows increasing cloudiness from
north to south this afternoon with the leading edge of the cold
front located along the northern Laramie Range and extending
southeast over central Platte and Goshen counties and the central
Nebraska panhandle at this hour. The front is defined but a sudden
wind shift into the north/northeast and lowering temperatures into
the 40s. This front is moving rapidly to the south and will likely
clear the area and push into Colorado just after sunset this
evening. Expect a brief period of dense fog within a few hours
after fropa, especially across southeast Wyoming late this
evening. Freezing drizzle will then develop between 900 pm and 300
am local time and likely linger through sunrise Monday morning
along and east of the Laramie Range due to moist upslope flow and
dry air above 700mb. However, the duration of this freezing
drizzle is still highly in question as models are now trending
towards a more favorable environment for ice crystals and
eventually snow to form at an earlier time Monday morning.

Kept all headlines as is for interior Wyoming. Expect the highest
snowfall amounts, outside the mountains, to be confined to
northern Carbon/Albany counties and Converse county possibly as
far east as the area around Lusk. 8 to 10 inches still look like a
good bet in these areas. Just south and east of these areas,
including the far northern Nebraska panhandle over towards Goshen
& Platte county and along the Interstate 80 corridor northwest of
Laramie, Expect 6 to 10 inches with areas of blowing and drifting
snow. South of these areas, mainly along and south of the I-80
corridor, there are a few forecast uncertainties that remain:

1) Snow shadow across the interior valleys, impacting Laramie,
Saratoga, and southwest Carbon County: Only moderate confidence in
snow accumulations here. Would not be surprised if a few areas
receive a trace or maybe an inch of snow. The 700mb low moves
across this general area with ample dynamics, but strong east to
southeast winds will result in llvl drying and higher dewpoint
depressions.

2) Duration of freezing drizzle and gradual layer saturation/ice
crystal development east of the central and southern Laramie
Range, including Wheatland, Torrington, and Cheyenne: Models have
trended a little more aggressive with snowfall along and east of
the I-25 corridor in this region. Previous model runs suggested
this area would remain relatively snow-free (other than light
flurries mixed in with the freezing drizzle) until Monday evening,
but are now showing snow accumulations by late morning. Will
continue to monitor this trend and adjust accumulations
accordingly.

3) Extent of snow across the western Nebraska panhandle: Several
models show a sharp cut off in snow accumulations as you head
east. Kept these areas out of any Winter Weather headlines for
now.

With this in mind, kept the advisories going for the lower
valleys west of I-25 for lower snowfall amounts. Issued Winter
Weather Advisories for the locations previously in the Winter
Storm Watch mainly due to the sharp cut-off in snow amounts as you
head east. However, did add central Laramie County into the
Warning since we expect several places around Cheyenne to receive
6 to 8 inches of snow along the north facing ridges.

For Tuesday, Snowfall will gradually taper off from northwest to
southeast through the day and likely ending Tuesday afternoon. It
will be very cold on Tuesday and Tuesday night with highs in the
single digits and teens, with maybe low 20s further east into the
Nebraska panhandle. Overnight lows Tuesday night will likely be
below zero across a large portion of the area with a solid surface
snow pack and clearing skies.

.LONG TERM...(Wednesday through Sunday)
Issued at 245 PM MST Sun Feb 2 2020

Milder conditions Weds and Thursday under a northwesterly flow
aloft, though some breezy to windy areas expected with a decent
gradient over se Wy. Mainly dry Weds then snow showers should
increase over the mtns Weds night and Thursday as moisture
increases along with a couple weak impulses riding down in the
flow. Somewhat more widespread snow showers across the CWA Friday
with a somewhat stronger shortwave moving across at that time.
Mainly dry Saturday into Sunday with the upper flow backing to
more westerly, with the next modest shortwave possibly returning
snow showers to mainly se Wy on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 245 PM MST Sun Feb 2 2020

VFR at all terminals this evening then conditions expected to
lower to MVFR/IFR from north to south later this evening and
overnight with snow increasing especially over se Wy with moist
upslope flow. KLAR and KRWL should be the latest to see
conditions deteriorate as upslope flow will occur later there.
Widespread IFR/LIFR conditions Monday with snow through most of
the day.

&&

.FIRE WEATHER...
Issued at 309 AM MST Sun Feb 2 2020

Another dry and windy day today with afternoon humidity falling
near critical across the southern Nebraska Panhandle as well as
Laramie County in southeast Wyoming. Will see less wind today
though over Saturday...so did not think critical fire weather
conditions will be reached across the southern Panhandle today.
An approaching low pressure system from the west and northwest
will bring widespread snow to the area beginning tonight and
persisting through Tuesday. Widespread snow accumulations expected
with heavy mountain snow and much colder temperatures Monday and
Tuesday. Windy conditions return Wednesday through Friday...but
with fresh snowpack...fire weather concerns will be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Storm Warning from 11 AM Monday to 5 PM MST Tuesday for
     WYZ108-112-114-116-117.

     Winter Weather Advisory from 5 PM Monday to 5 PM MST Tuesday for
     WYZ119.

     Winter Storm Warning from 5 AM Monday to 5 PM MST Tuesday for
     WYZ102-106-107-109-110.

     Winter Storm Warning from 8 PM this evening to 11 AM MST Tuesday
     for WYZ101-103>105.

     Winter Weather Advisory from 11 AM Monday to 5 PM MST Tuesday
     for WYZ111-113-115.

     Winter Storm Warning from 5 PM Monday to 5 PM MST Tuesday for
     WYZ118.

NE...Winter Storm Warning from 11 AM Monday to 5 PM MST Tuesday for
     NEZ095.

     Winter Weather Advisory from 5 PM Monday to 5 PM MST Tuesday for
     NEZ002-019-020-096.

&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...CW
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 2, 4:01 PM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 PM MST Sun Feb 2 2020

NEZ095-WYZ102-106>108-116>118-032315-
North Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
401 PM MST Sun Feb 2 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong cold front will move south across the area over the next
few hours this evening. Expect areas of fog, locally dense at
times, to develop late this evening. Areas of freezing drizzle are
expected after midnight with roads becoming slick and icy by early
Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Winter Storm Warning is in effect late Monday afternoon through
Tuesday. Very cold temperatures, periods of moderate to heavy
snow, areas of freezing drizzle, and dangerous travel conditions
are expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-096-WYZ119-032315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-East Laramie County-
401 PM MST Sun Feb 2 2020

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong cold front will move south across the area over the next
few hours this evening. Expect areas of freezing drizzle to
develop with roads becoming slick and icy by early Monday
morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Winter Weather Advisory is in effect for most of the Nebraska
panhandle for periods of snow and patchy blowing and drifting
snow. Very cold temperatures, periods of snow and freezing
drizzle, and hazardous travel conditions are expected through
Tuesday evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>105-109-110-112-114-032315-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-
401 PM MST Sun Feb 2 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong low pressure system moving through Colorado and an arctic
cold front moving south across the area tonight and Monday will
bring sharply colder temperatures and periods of snow. The snow
may be heavy at times, along with some blowing snow. A Winter
Storm Warning is now in effect from late this evening through
Tuesday afternoon for central and east central Wyoming.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winter Storm Warning will continue through Monday night with
additional snow accumulations and travel impacts.

Strong winds will be possible mid-to-late next week. These strong
winds will create areas of blowing snow and hazardous driving
conditions Wednesday and Thursday.

.Spotter information statement...

Spotters are urged to report snow accumulations to the National
Weather Service in Cheyenne.

WYZ111-113-115-032315-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
401 PM MST Sun Feb 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong cold front will move through the lower elevations of
Carbon and Albany counties early Monday morning. Gusty east to
southeast winds will develop behind the cold front. A Winter
Weather Advisory is in effect starting late Monday morning and
continuing through Tuesday. Snow accumulations will be highly
variable due to mountain snow shadowing on the western side of
ridges and mountain ranges.

.Spotter information statement...

Spotter activation will not be needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 2 blizzard. Local standard time, as filed.

Heavy Snow, Converse County Lower Elevations

When
February 2, 8:00 PM MST to February 4, 10:00 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Report from observer of 8.0 inches 1 mile west southwest of Glenrock Wyoming. Public report of 14.0 inches of heavy snow reported near Rolling Hills Estates in Converse County.

Heavy Snow, North Laramie Range

When
February 2, 8:00 PM MST to February 4, 7:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Spotter located seventeen miles south of Glenrock in the north Laramie Range reported 18 inches of new snow.

Heavy Snow, Shirley Basin

When
February 2, 8:00 PM MST to February 4, 11:00 AM MST
Where
Shirley Basin forecast zone
Reported by
Trained Spotter
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Spotter located 10 miles northwest of Medicine Bow reported 6.0 inches of heavy snow with 2 foot drifts.

Heavy Snow, Ferris/Seminoe/Shirley Mountains

When
February 2, 8:00 PM MST to February 4, 11:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Spotter located seven miles east of Seminoe Dam reported 12.0 inches of heavy snow.

Heavy Snow, Niobrara County

When
February 3, 5:00 AM MST to February 4, 5:00 PM MST
Where
Niobrara County forecast zone
Reported by
CoCoRaHS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Observer located one mile south of Lusk reported 6.0 inches of heavy snow.

Heavy Snow, East Platte County

When
February 3, 5:00 AM MST to February 4, 5:00 PM MST
Where
East Platte County forecast zone
Reported by
Trained Spotter
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Spotter located thirteen miles east of Wheatland reported 7.0 inches of heavy snow.

Heavy Snow, Central Laramie Range and Southwest Platte County

When
February 3, 5:00 AM MST to February 4, 5:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Observer located twenty miles southwest of Wheatland reported 6.2 inches of heavy snow.

Heavy Snow, Goshen County

When
February 3, 5:00 AM MST to February 4, 5:00 PM MST
Where
Goshen County forecast zone
Reported by
Trained Spotter
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Spotter located ten miles south of Fort Laramie reported 7.0 inches of heavy snow.

Blizzard, Central Carbon County

When
February 3, 7:59 AM MST to February 4, 5:00 PM MST
Where
Central Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Observer reported blizzard conditions at 2:00 AM MST on the 4th in addition to conditions persisting through much of the previous day on the third. In addition, an observer located one mile north of Rawlins reported 8.1 inches of heavy snow.

Blizzard, North Snowy Range Foothills

When
February 3, 7:59 AM MST to February 4, 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site located fifteen miles east of Sinclair reported blizzard conditions from 11:40 AM MST to 3:00 PM MST on the third. Visibility under a quarter mile with wind gusts 50-52 mph. Sensor located four miles northwest of Elk Mountain reported blizzard conditions at 3:42 PM MST on the third with 60 mph gusts.

Heavy Snow, Laramie Valley

When
February 3, 11:00 AM MST to February 4, 5:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Report received from fourteen miles east of Bosler of 6.0 inches of heavy snow.

Heavy Snow, South Laramie Range

When
February 3, 11:00 AM MST to February 4, 5:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Report from seven miles east of Buford reported 6.0 inches of heavy snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869919, 869920, 869921, 869922, 869926, 869929, 869930, 869932, 869940, 869942, 869943, 869944.